Arizona, 2010

Flash Flood in Arizona, September 22, 2010

September 22, 2010 · NWS TWC · 1 event in 1 county or zone

An upper level disturbance as well as tropical moisture from remnants of Tropical Storm Georgette caused widespread rainfall, with locally heavy amounts leading to flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TWC wrote it up.

An upper level disturbance as well as tropical moisture from remnants of Tropical Storm Georgette caused widespread rainfall, with locally heavy amounts leading to flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before the first event at Sep 22, 2:15 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, Sep 22, 2:15 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
215 PM MST WED SEP 22 2010

.SYNOPSIS...TROPICAL MOISTURE WILL CONTINUE TO BRING SHOWERS WITH
ISOLATED THUNDERSTORMS TO THE AREA OVERNIGHT. EXPECT SOME CLEARING
FROM THE WEST LATE. SOME STORMS WILL GENERATE LOCALLY HEAVY RAINFALL
THIS EVENING. THEREAFTER...A LOW PRESSURE TROUGH APPROACHING THE
STATE FROM THE WEST WILL SPREAD DRIER AIR INTO THE AREA. DRIER AND
WARMER CONDITIONS CAN BE EXPECTED THE SECOND HALF OF THE WEEK INTO
THE WEEKEND.

&&

.DISCUSSION...MORE WIDESPREAD SHOWER ACTIVITY SPREAD THROUGH OUR CWA
THIS AFTERNOON AS THE TROUGH LIFTED TO THE NORTHEAST AND THE REMNANT
SHEARING DEPRESSION MADE LAND FALL INTO SOUTHERN SONORA. ADDITIONAL
SIGNIFICANT RAINFALL REMAINS POSSIBLE INTO THE EVENING
HOURS...GENERALLY ENDING FROM THE WEST BEHIND THE TROUGH. THIS WOULD
SHIFT THE FOCUS EASTWARD LATER IN THE EVENING. WE WILL ADJUST OUR
FLASH FLOOD WATCH ACCORDINGLY...ENDING FROM WEST TO EAST BUT
EXTENDING OVERNIGHT IN EASTERN AREAS.

WHATEVER REMNANT SUB DEPRESSION CIRCULATION REMAINS WILL LIKELY
SHEAR THROUGH NEAR OR JUST SOUTH OF OUR AREA OVER THE NEXT 24 HOURS.

DRYING WESTERLY FLOW KICKING IN BY LATER TOMORROW. RAIN COOLED
BOUNDARY LAYER WILL MEAN ANOTHER SET OF DAYTIME HIGHS WELL BELOW
CLIMO THURSDAY...BEFORE TEMPERATURES REBOUND STRONGLY FRIDAY THROUGH
THE WEEKEND.

&&

.AVIATION....SCATTERED TO NUMEROUS -SHRA/TSRA TODAY AND THIS
EVENING THROUGH 09Z BEFORE TAPERING OFF. CLOUD BASES WILL BE DOWN TO
2-4K FT AGL WITH REDUCED VISIBILITIES AND LOWER CIGS POSSIBLE IN
VICINITY OF TSTMS. BREEZY SOUTHWEST WINDS AT TIMES IN THE 12 TO 25
MPH RANGE WITH LOCALIZED GUSTS POSSIBLE FROM STRONGER STORMS.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...NO FIRE WEATHER CONCERNS AT THIS TIME.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH FOR
     AZZ033-034 UNTIL 11 PM MST TONIGHT AND AZZ019-030-035
     UNTIL 5 AM MST THURSDAY MORNING.

WEATHER.GOV/TUCSON
Hazardous weather outlook, Sep 22, 11:31 AM MST, 4 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
1131 AM MST WED SEP 22 2010

AZZ019-029-030-033>035-231845-
NORTHERN GREENLEE COUNTY-SOUTHEAST PINAL COUNTY-
UPPER GILA RIVER VALLEY-TUCSON METRO/MARANA/GREEN VALLEY-
SANTA CRUZ COUNTY-COCHISE COUNTY-
1131 AM MST WED SEP 22 2010

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA AND SOUTHEAST ARIZONA.

.DAY ONE...WIDESPREAD SHOWERS AND THUNDERSTORMS ARE EXPECTED TO
GENERATE AREAS OF LOCALLY HEAVY RAINFALL THROUGH EARLY EVENING
HOURS. PLEASE SEE FLASH FLOOD WATCH PRODUCT PHXFFATWC OR WGUS65
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO WEATHER HAZARDS EXPECTED AT THIS TIME. DRIER AND WARMER CONDITIONS
CAN BE EXPECTED THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

AZZ031-032-231845-
WESTERN PIMA COUNTY-TOHONO OODHAM NATION-
1131 AM MST WED SEP 22 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DIMINISH FROM THE WEST
THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO WEATHER HAZARDS EXPECTED AT THIS TIME. DRIER AND WARMER CONDITIONS
CAN BE EXPECTED THURSDAY INTO THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Sep 22, 3:33 PM MST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
333 PM MST WED SEP 22 2010

AZZ030-035-222315-
COCHISE COUNTY AZ-UPPER GILA RIVER VALLEY AZ-
333 PM MST WED SEP 22 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN COCHISE AND SOUTHCENTRAL
GRAHAM COUNTIES UNTIL 415 PM MST...

AT 326 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN AREA OF STRONG SHOWERS AND THUNDERSTORMS FROM NEAR WILLCOX TO MT
GRAHAM...MOVING EAST TO NORTHEAST AT 10 TO 15 MPH.

HEAVY RAIN AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

AREAS AFFECTED BY THIS STORM INCLUDE...BOWIE...BONITA...PORTIONS OF
INTERSTATE I-10...FORT GRANT...AND MOUNT GRAHAM.

LAT...LON 3278 11003 3256 10931 3197 10962 3213 11034
TIME...MOT...LOC 2231Z 223DEG 17KT 3233 10970

MEYER

The radar

The Tucson radar (KEMX), 178 km away, was scanning. The volume nearest the first event began at 23:31 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Greenlee

When
September 22, 4:30 PM MST to 6:30 PM MST
Where
Greenlee County, 1.46 mi E of Stargo to 3.24 mi SW of Clifton
Cause
Heavy Rain
Property damage
$50,000
Reported by
Broadcast Media
Coordinates
33.074, -109.345

Thunderstorms developed over Clifton around 4:30 pm and intense rainfall resulted. According to Clifton officials, 2.25 inches fell in about 45 minutes, on already saturated soil. The storm resulted in tons of mud and rock piled on city streets. Two unoccupied vehicles parked on Turner Avenue were washed down Ward's Canyon and into the San Francisco River. A third vehicle was tossed onto its side in the canyon about 100 yards from the canyon's confluence with the river. Flash flooding also resulted in damage to a main water line feeding Clifton.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2010Every state in 2010This day in weather historyWarnings in Arizona, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 260110.